Hello from Schräg

Whether new to RLS/WED or new to the site, we welcome you and invite you to share your history and experiences with RLS/WED, introduce yourself, and ask questions. Successful treatment starts with a solid understanding of this disease.
Schrag
Posts: 2
Joined: Thu Jun 14, 2018 8:49 am

Hello from Schräg

Postby Schrag » Sun Jun 17, 2018 11:14 am

Hello fellow-strugglers,

The main reason I'm posting now is because on June 15 2018 (2 days ago) I began slowly tapering my Neupro dosage from 6mg to 3mg/day on the advice of my new WED M.D., and my legs are tingling all the day and night long. My psychiatrist - who I began seeing to deal with emotional symptoms related to Huntington's Disease - learned what he could about RLS and put me on Neupro a couple of years ago, upping the dosage when symptoms recurred at a given dose. When I met last month with a WED expert for the first time, he said that I've augmented and I should get down to 3mg (before that, he had me taper my escitalopram from 20mg to 10mg/day, over 2 weeks). I decreased from 6mg to 5mg Neupro on June 15, expecting to do 2 weeks at each lower dose, and I can't cope with the idea of being awake for the next 6 weeks.

My questions: 1. What have been people's experiences in tapering down on Neupro - should I do it quickly or slowly? 2. Do others have experience with using escitalopram for depression while having WED?

I've attached a history I wrote for my new WED M.D.
Also, I'm involved in different kinds of arts, and recorded a spoken word poem at this link about RLS: https://www.brianatplay.com/restless-legs-syndrome.html

Brian in Dallas

stjohnh
Posts: 560
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: Hello from Schräg

Postby stjohnh » Sun Jun 17, 2018 1:16 pm

Brian, welcome to the RLS Foundation community. Sounds like you've already looked around on the board some and so you have probably found out that there are lots of folks that have had somewhat similar problems to yours, although I don't remember anyone with Huntington's disease.

To answer your questions first: almost all coming off of a dopamine agonist like Neupro would say stop abruptly unless you're on a very high dose. The taper program you have had recommended sounds like pure torture to me. The torture is not appreciably worse if you stop abruptly and is much shorter in duration than a slow taper. The abrupt stopping from a dopamine agonist includes a couple of days of no sleep at all followed by a few days of an hour or so then gradually improving over the next week or so to what your baseline status would be. Torture, however the worst is over in a week.
It's also unclear to me if your doctor has recommended that you stop the Neupro entirely. Standard recommendations for someone that has augmented is that they need to get entirely off the medication and stay off at for at least a week or so. Following your washout period I think most RLS experts would recommend you start an opioid such as methadone (since you've already tried dopamine agonists and Horizant).

While most RLS advice recommends against using antidepressants, I believe most of the evidence that antidepressants worsen RLS is based on the older antidepressants such as amitriptyline and nortriptyline. Lots of folks on these forums have taken antidepressants without seemingly worsening RLS.


Most people with moderate to severe RLS have sleeping problems. There are two primary symptoms from the RLS disease, the urge to move symptoms and a separate sleep disruption symptom that is not particularly related to the treatment of urge to move symptoms. The insomnia that is caused by RLS is different than most other causes of insomnia, and is not generally treatable with regular prescription sleep medications. The two medicines that have helped the most for people posting on these forums are gabapentin and medical marijuana.

Looking at your medication list, I wonder if the Omeprazole is causing some of your depression problems, Omeprazole is well known to cause depression.
Neupro and other dopamine agonists definitely cause weight gain in lots of folks, me included.

Additionally perhaps you could answer a couple of questions that will help us give better advice to you: How old are you? Have you had your ferritin checked and what is the number of the test result?
Blessings,
Holland

legsbestill
Posts: 474
Joined: Tue Aug 30, 2016 7:22 pm
Location: Dublin Ireland

Re: Hello from Schräg

Postby legsbestill » Mon Jun 18, 2018 9:12 pm

Hi Brian, your poem struck a cord and I love the bye-line ‘a real thing you don’t want’.

When I was withdrawing from mirapexin (a dopamine agonist like your neupro) my sleep consultant was adamant that I reduce gradually but like Holland says it did prolong the agony. Having said that some people have posted about dopamine agonist withdrawal syndrome which apparently can result from stopping too quickly. 6mg seems a fairly high dose of neupro.

Either way, it is helpful if you can get access to an opioid for the increased symptoms as you withdraw. Alternatively, Kratom can help. I don’t know whether these would be counter-indicated by the Huntington’s.

stjohnh
Posts: 560
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: Hello from Schräg

Postby stjohnh » Mon Jun 18, 2018 11:04 pm

legsbestill wrote:
When I was withdrawing from mirapexin (a dopamine agonist like your neupro) my sleep consultant was adamant that I reduce gradually but like Holland says it did prolong the agony. Having said that some people have posted about dopamine agonist withdrawal syndrome which apparently can result from stopping too quickly. 6mg seems a fairly high dose of neupro.


Good point about dopamine agonist withdrawal syndrome, but the Neupro package insert says that it can be reduced as fast as 2mg every 2 days. That's still much faster than his doctor recommended.
Blessings,
Holland

Schrag
Posts: 2
Joined: Thu Jun 14, 2018 8:49 am

Re: Hello from Schräg

Postby Schrag » Tue Jun 19, 2018 2:05 am

I'm 55 years old, and I just found out today that my ferritin level is 37 ng/mL. My doc started me on Slow FE. Any other thoughts?

Rustsmith
Moderator
Posts: 3279
Joined: Sat Sep 28, 2013 9:31 pm
Location: Pueblo, Colorado

Re: Hello from Schräg

Postby Rustsmith » Tue Jun 19, 2018 3:51 am

Your ferritin level needs to be over 75 and preferably over 100, especially while you were on Neupro because low ferritin has been correlated with reduced time until you augment. But with that said, some people have problems increasing their ferritin levels with oral iron, like your Slow Fe. Even when it works, it will takes weeks or months to get it up to where it should be. Hopefully your doctor scheduled you to come back for another blood test in about 3 months. If it hasn't improved by then, you should ask him/her about IV iron.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.


Return to “Just Joined?”

Who is online

Users browsing this forum: No registered users and 1 guest